Objectives: Reactivation of Mycobacterium tuberculosis (TB) is a significant problem with all available tumor necrosis factor (TNF) antagonists when used to treat rheumatoid arthritis (RA), psoriatic arthritis, psoriasis and other inflammatory diseases. Concerns have been raised regarding the appropriate management of patients with latent TB (LTB) exposure (or active TB infection) before initiating TNF antagonists since the safety data of combined therapy with two potentially hepatotoxic medications, methotrexate (MTX) and isoniazid (INH), is lacking. The goal of this study was to investigate the toxicity of MTX and INH therapy in RA patients before initiating TNF antagonists.
Methods: To investigate the toxicity of MTX and INH therapy in RA patients we performed a retrospective chart review of patients seen at the Bellevue Hospital Arthritis Clinic in New York City between 2002-2006. Forty-four patients who were concomitantly treated with both drugs were included. The primary outcome investigated was increase in liver function tests (LFT).
Results: Transient increases in LFT were seen in 11% of patients, but in no case was this more than twice the upper limit of normal values. All abnormal LFT resolved spontaneously without intervention. In addition, no patient has developed signs or symptoms of TB reactivation.
Conclusion: The use of INH for LTB was well tolerated in RA patients on a background regimen of MTX. While the risks and benefits of all therapy must always be considered, in our experience the additive risk of INH to MTX in terms of hepatotoxicity was low. Nonetheless it is prudent to follow LFT closely on patients taking this combination.
- tumor necrosis factor
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.